• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: BAYER HEALTHCARE LLC, CONSUMER CARE ALEVE TENS DEVICE DIRECT THERAPY UNIT STIMULATOR, NERVE, TRANSCUTANEOUS, ELECTRICAL NERVE STIMULATOR (TENS)

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

BAYER HEALTHCARE LLC, CONSUMER CARE ALEVE TENS DEVICE DIRECT THERAPY UNIT STIMULATOR, NERVE, TRANSCUTANEOUS, ELECTRICAL NERVE STIMULATOR (TENS) Back to Search Results
Model Number 1613538
Device Problems Off-Label Use (1494); Inappropriate/Inadequate Shock/Stimulation (1574); Improper or Incorrect Procedure or Method (2017); Unintended Electrical Shock (4018)
Patient Problems Burn(s) (1757); Pain (1994); Skin Erosion (2075)
Event Date 08/09/2018
Event Type  Injury  
Event Description
This spontaneous case was reported by a consumer and describes the occurrence of application site erosion ("top layer of skin is missing on my back") and application site burn ("it burned my back") in a (b)(6) female patient who received aleve tens device direct therapy unit (batch no. 625302) for low back pain. The occurrence of additional non-serious events is detailed below. Other product or product use issues identified: device stimulation issue "the device shocked me/ output surged so strongly" (seriousness criterion medically significant) on (b)(6) 2018, contraindicated device used "used aleve tens with history of metal knee replacement" and medical device monitoring error "used aleve tens with history of metal knee replacement". The patient's past medical history included knee arthroplasty in 2015. Concurrent conditions included spinal column stenosis and arthritis. Concomitant products included acetylsalicylic acid (aspirin) and paracetamol (tylenol) for pain. On an unknown date, the patient started aleve tens device direct therapy unit. On the same day, the patient experienced application site erosion (seriousness criterion medically significant), application site burn (seriousness criterion medically significant), application site dryness ("my skin is really dry now"), application site pain ("it hurts to touch my skin") and application site exfoliation ("my skin is peeling/ my skin is flaking off"). The patient was treated with cortisone. At the time of the report, the application site erosion, application site burn, application site dryness, application site pain and application site exfoliation was resolving. The reporter considered application site burn, application site dryness, application site erosion, application site exfoliation and application site pain to be related to aleve tens device direct therapy unit. The reporter commented: patient said that output was surging from the entire device and it surged so strongly. Patient reported that she couldn't see her back but had her friend look and that was how she knew it was burnt. She had a knee replacement but she did not believe the metal knee replacement would have caused this problem but was not sure. She did not seek medical attention. Patient said that she felt an actual shock, it felt like she put her finger in a light socket patient did not read the user manual. She used the aleve gel pads (new out of box) and it fully covered the black electrode area. She did not use any lubricant or foreign substances on gel pads or her back. Original batteries were used and there was not damage to the device. It was not her first time using the device (she did not know how many prior number of uses she had), and said she had similar issue during previous use. Diagnostic results (normal ranges are provided in parenthesis if available): body mass index was 27. 9 kg/sqm. The serious events in this case are unlisted in the reference safety information for aleve tens. Use of aleve tens with a history of metal knee replacement may have hypothetically led to an electrical current overflow. Given the electrical nature of this product, company therefore cannot exclude a possible causality and assesses events as related to aleve tens. This case was regarded as an incident. A ptc investigation is underway, and further information is expected.
 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameALEVE TENS DEVICE DIRECT THERAPY UNIT
Type of DeviceSTIMULATOR, NERVE, TRANSCUTANEOUS, ELECTRICAL NERVE STIMULATOR (TENS)
Manufacturer (Section D)
BAYER HEALTHCARE LLC, CONSUMER CARE
36 columbia rd
morristown NJ 07960
Manufacturer (Section G)
BAYER U.S.
100 bayer blvd. p.o. box 915
whippany NJ 07981 0915
Manufacturer Contact
k lamberson
100 bayer blvd, p.o. box 915
p.o. box 915
whippany, NJ 07981-0915
MDR Report Key7812323
MDR Text Key118099749
Report Number2248903-2018-00004
Device Sequence Number1
Product Code NUH
Combination Product (y/n)N
Reporter Country CodeUS
PMA/PMN Number
K152852
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type consumer,other
Reporter Occupation
Type of Report Initial,Followup,Followup,Followup
Report Date 02/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Date FDA Received08/24/2018
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Operator
Device Expiration Date08/28/2018
Device Model Number1613538
Device Lot Number625302
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2018
Is the Reporter a Health Professional? No
Was the Report Sent to FDA?
Event Location No Information
Date Manufacturer Received02/12/2019
Was Device Evaluated by Manufacturer? Yes
Is the Device Single Use? Yes
Is This a Reprocessed and Reused Single-Use Device?
Type of Device Usage Initial

Patient Treatment Data
Date Received: 08/24/2018 Patient Sequence Number: 1
Treatment
ASPIRIN (ACETYLSALICYLIC ACID); TYLENOL [PARACETAMOL] (PARACETAMOL)
-
-